0
Critical Care |

Citalopram Overdose Leading to Cardiac Instability and Late-Onset Severe Serotonin Syndrome

Patrick Smith, DO; Joseph Zeman, MD; Timothy Quast, MD
Author and Funding Information

Walter Reed National Military Medical Center, North Bethesda, MD


Chest. 2014;146(4_MeetingAbstracts):252A. doi:10.1378/chest.1991575
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: In intentional overdose, citalopram has been rarely reported to lead to QTC prolongation and Torsade de Pointes. We present an unusual case where intentional Citalopram overdose was associated with dramatic QTC prolongation and arrhythmias in addition to a delayed onset severe serotonin syndrome.

CASE PRESENTATION: A 42 year old woman with a history of Major Depressive Disorder presented with citalopram, temazepam and clonazepam overdose. She was nonresponsive and was admitted to the ICU after intubation. On hospital day one, she had electrolyte lability with a calcium of 6.8 mg/dL, magnesium of 1.7 mg/dL and potassium of 2.4 mmol/L and subsequent Qtc prolongation and multiple arrhythmias. On hospital day 4 she became less responsive, hypertonic, hyperthermic and developed new ocular myoclonus and babinski’s reflex. She received cyproheptadine for late onset serotonin syndrome and had complete resolution of symptoms six hours after administration.

DISCUSSION: Cardiac toxicity is a rare but serious consequence of citalopram overdose. In our patient with an intentional overdose estimated of greater than 2000 mg of citalopram, cardiac instability developed within 8 hours after ingestion, and resolved within the first 24 hours with aggressive correction of her electrolyte abnormalities, suggesting a potential mechanism for Torsades de Pointes associated with citalopram. Serotonin Syndrome is a documented side effect with all selective serotonin reuptake inhibitors seen in intentional overdose. In the case of coingestions, as in our patient, an overdose of a benzodiazepine can mask the signs and symptoms of serotonin syndrome and potentially delay a life saving diagnosis. Similarly, sedative medications used for patients on the ventilator can mask the initial clinical signs of serotonin syndrome. Physical exam clues, such as ocular myoclonus in our patient, can be used to make a diagnosis of serotonin syndrome in these settings.

CONCLUSIONS: We present a rare case of severe citalopram overdose leading to electrical cardiac instability and serotonin syndrome. It is important for clinicians to be aware of the potential of delayed onset serotonin syndrome in the setting of intentional overdose with selective serotonin receptor inhibitors with coingestion of benzodiazepines.

Reference #1: Jimmink A, Caminada K, Hunfeld N, Touw D. Clinical Toxicology of Citalopram After Acute Intoxication With the Sole Drug or in Combination With Other Drugs: Overview of 26 Cases. Ther Drug Monit. 2008; 30: 365-371.

DISCLOSURE: The following authors have nothing to disclose: Patrick Smith, Joseph Zeman, Timothy Quast

No Product/Research Disclosure Information


Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543